Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 281, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 22, 2023, 9:22 PM CDT for Wayne County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2023, 9:22 PM CDT (02:22 UTC)
- Expired
- Jul 22, 2023, 10:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Wayne County, MS
The radar
The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
701
WUUS54 KMOB 230222
SVRMOB
MSC153-230300-
/O.NEW.KMOB.SV.W.0281.230723T0222Z-230723T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
922 PM CDT Sat Jul 22 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Central Wayne County in southeastern Mississippi...
* Until 1000 PM CDT.
* At 921 PM CDT, a severe thunderstorm was located 6 miles northwest
of Waynesboro, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waynesboro and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3173 8887 3181 8877 3167 8846 3165 8846
3149 8862
TIME...MOT...LOC 0221Z 310DEG 16KT 3172 8875
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD1 follow-up statement
470
WWUS54 KMOB 230257
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
957 PM CDT Sat Jul 22 2023
MSC153-230304-
/O.EXP.KMOB.SV.W.0281.000000T0000Z-230723T0300Z/
Wayne MS-
957 PM CDT Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY WILL
EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3173 8887 3181 8877 3167 8846 3165 8846
3149 8862
TIME...MOT...LOC 0254Z 310DEG 16KT 3164 8863
$$
RDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:53 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 22, 6:53 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Mobile AL 653 PM CDT Sat Jul 22 2023 ...New AVIATION... .AVIATION... (00Z TAFS) Issued at 653 PM CDT Sat Jul 22 2023 Mainly VFR conditions through the overnight hours with light, patchy showers that will gradually end. Showers and thunderstorms redevelop mainly southeast of I-65 Sunday afternoon. /13 && .PREV DISCUSSION... /issued 424 PM CDT Sat Jul 22 2023/ ..New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Sunday) Issued at 345 PM CDT Sat Jul 22 2023 Scattered to numerous thunderstorms will persist throughout the evening, along with the potential for a few strong to severe thunderstorms. SBCAPE/MLCAPE values have increased already to 4,000 to 5,000j/kg and 2,000 to 3,000j/kg respectively. Deep layer shear is slightly stronger than originally anticipated, upwards of 25 to 35kts by this afternoon. 12z CAMs are likewise more robust with the shear profiles and show better coverage of strong to severe storms across the forecast area. A couple of upper level shortwaves transit the region late this afternoon and evening. Given this, gradual height falls occur throughout the day helping provide as a source of lift across the region. In addition to this, a surface front continues to sag south into the area this afternoon also serving as a focus for strong to severe storms. The seabreeze will likely also serve as a focus late this afternoon as that tries to push inland across coastal counties. A slight risk of severe weather remains along and south of the U.S. Highway 84 corridor. Primary threats will be damaging wind gusts, particularly in any organized bowing/line segments. A couple storms could also produce hail up to quarter size, although this should be rather limited to only the most intense thunderstorm updrafts. The threat for flash flooding is also present. High PWATs remain across the area upwards of 2.3 inches. Torrential rainfall rates of 2 to 3 inches per hour can be expected with storms, meaning any areas that receive training of thunderstorms could endure some flash flooding of low lying and urban areas. This threat will continue to be monitored throughout the day for if the southward moving boundary stalls or not. If it does, the flash flood threat could be locally higher in some spots. MM/25 SHORT TERM... (Sunday night through Tuesday night) Issued at 345 PM CDT Sat Jul 22 2023 The start of a much drier weather pattern enters the picture starting Sunday night as the expansive trough aloft begins to slowly weaken and lift northward through Monday. The weakening trough will shift slightly eastward through Tuesday, but leave an area of weakness aloft through the remainder of the short term. Westerly winds aloft on Monday turn northerly Monday night and then northeasterly by Tuesday night. A surface high remains prevalent over the Gulf through the period but the surface boundary/trough eventually makes progress on its trek to the south (as the trough aloft begins to lift out) and shunts the high deeper into the Gulf. This surface feature will likely still be draped across the coastal counties late Sunday night as dry air filters into the northern half of the area on its backside. PWATs tank to 1-1.5 inches across inland communities while remaining around 2 inches along the coast. Inland counties should begin to dry out Sunday night with lingering showers and storms remaining close to the coast and out over the Gulf waters Sunday night into Monday. Tuesday looks to be the driest day next week as storms may have a tough time developing along the sea breeze given the abundance of dry air overhead. Temperatures rebound back into the low 90s area-wide by Monday afternoon, especially inland, but heat stress will be less of a concern given the lower dewpoints. Beach Note: Rip current risk remains LOW through early next week with surf heights of 1-2 feet. /22 LONG TERM... (Wednesday through Saturday) Issued at 345 PM CDT Sat Jul 22 2023 The local area remains in a weakness aloft through the remainder of the period and a ridge builds toward the Southern Plains. Expecting a diurnal convective pattern to return midweek through the end of week with 20-40% POPs each afternoon. The highest chances will be across the southern half of the area through the long term period along a daily seabreeze pushing inland. It'll be hot throughout the week, but heat indices should stay below advisory criteria. /22 MARINE... Issued at 345 PM CDT Sat Jul 22 2023 Light to moderate mainly westerly flow will remain prevalent through the weekend. Mariners should be on the lookout for increased coverage of showers/storms through the remainder if the weekend, some of which will be capable of producing locally higher winds/waves, waterspouts, frequent lightning strikes, and very heavy downpours. /22 && .PRELIMINARY POINT TEMPS/POPS... Mobile 73 90 72 92 72 94 73 94 / 90 60 10 20 0 20 10 30 Pensacola 76 87 74 92 75 93 75 92 / 90 80 30 20 10 20 10 30 Destin 77 84 76 91 77 92 77 92 / 90 90 30 20 10 20 10 30 Evergreen 71 88 68 93 69 95 70 96 / 80 60 10 10 0 10 0 20 Waynesboro 71 89 68 92 70 95 71 94 / 60 30 0 10 0 10 0 20 Camden 71 88 68 91 69 94 71 94 / 70 30 0 10 0 10 0 10 Crestview 72 88 69 93 70 95 70 95 / 80 80 20 20 0 20 0 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Jul 22, 7:42 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
742 PM CDT Sat Jul 22 2023
ALZ053-230115-
Clarke AL-
742 PM CDT Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLARKE COUNTY
THROUGH 815 PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Coffeeville, or 18 miles northwest of Grove Hill,
moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coffeeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3185 8814 3193 8802 3179 8780 3164 8803
TIME...MOT...LOC 0042Z 319DEG 16KT 3184 8805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RDLocal storm report, Jul 22, 8:24 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
824 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst East End of Dauphin 30.25N 88.07W
07/22/2023 M44 MPH GMZ631 AL Mesonet
Dauphin Island Mesonet site reports 38kt
(~44 mph) wind gust.
&&Local storm report, Jul 22, 8:30 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
830 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Gst 2 NNW Daphne 30.64N 87.92W
07/22/2023 M41 MPH GMZ630 AL Mesonet
Sunset Bay Villas Tempest station reports
36kt (~41mph) wind gust.
&&Local storm report, Jul 22, 8:41 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
841 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 2 W Loxley 30.62N 87.79W
07/22/2023 Baldwin AL Public
Social media post reports trees and
powerlines down on CR66, just north of CR64.
Time estimated via radar.
&&Local storm report, Jul 22, 8:48 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
848 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Hail 2 SE Malbis 30.64N 87.83W
07/22/2023 E1.25 inch Baldwin AL NWS Employee
Off duty NWS employee reports quarter to
half dollar sized hail.
&&Special weather statement, Jul 22, 9:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
913 PM CDT Sat Jul 22 2023
MSZ067-230300-
Wayne MS-
913 PM CDT Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE COUNTY THROUGH
1000 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Waynesboro, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3183 8878 3169 8846 3149 8868 3174 8889
TIME...MOT...LOC 0213Z 310DEG 16KT 3173 8879
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:13 PM CDT | Special Weather Statement | MOB | Wayne | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.